Alert archive / New Mexico / Flash Flood Warnings in 2005
Flash Flood Warning 55, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Jul 26, 2005, 4:52 PM MDT for Lea County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 26, 2005, 4:52 PM MDT (22:52 UTC)
- Expired
- Jul 26, 2005, 7:45 PM MDT
- In force
- 3 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Lea County, NM
The radar
The Cannon AFB radar (KFDX), 156 km from the middle of the area, began a volume at 22:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 10.9 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 120 J/kg
- Mixed-layer CIN
- -381 J/kg
- Mixed-layer LCL
- 1768 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 102 m²/s²
- 0-3 km storm-relative helicity
- 142 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KMAF 262256
FFWMAF
NMC025-270145-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
452 PM MDT TUE JUL 26 2005
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHERN LEA COUNTY IN SOUTHEAST NEW MEXICO
* UNTIL 745 PM MDT
* AT 446 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED
FLASH FLOODING FROM A THUNDERSTORM NEAR CAPROCK...OR ABOUT 22 MILES
NORTHWEST OF TATUM...MOVING EAST AT 10 MPH. ADDITIONAL
THUNDERSTORMS ARE EXPECTED TO EXPAND INTO NORTHERN LEA COUNTY
THROUGH THE EARLY EVENING RESULTING IN RAINFALL AMOUNTS IN EXCESS
OF TWO INCHES. OVER 1 INCH OF RAIN HAS ALREADY FALLEN NEAR CAPROCK.
* LOCATIONS IMPACTED INCLUDE...
CAPROCK...
CROSSROADS...
RAINFALL WILL LIKELY BE HEAVIEST NORTH OF HIGHWAY 380. HOWEVER...
RAINFALL DEVELOPING AND MOVING INTO LEA COUNTY IS EXPECTED TO SPREAD
SOUTH THROUGH THE EVENING. THIS FLASH FLOOD WARNING MAY BE EXPANDED
SOUTHWARD AS THIS WEATHER EVENT DEVELOPS.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT. IF YOU ARE IN THE WARNED AREA... MOVE TO HIGHER GROUND
IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS... CREEKS... AND OTHER
LOW LYING AREAS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND
PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF
UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE.
TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.
LAT...LON 3357 10370 3339 10371 3339 10375 3297 10375
3297 10380 3284 10380 3285 10306 3356 10304
$$
051 follow-up statement
000
WGUS74 KMAF 270008
FFSMAF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
703 PM CDT TUE JUL 26 2005
NMC025-270145-
LEA-
603 PM MDT TUE JUL 26 2005
...A FLASH FLOOD WARNING CONTINUES UNTIL 745 PM MDT FOR NORTHERN LEA
COUNTY...
AT 601 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM PRODUCING FLASH FLOODING. THIS STORM WAS
LOCATED 5 MILES NORTHEAST OF CAPROCK...OR ABOUT 22 MILES NORTHWEST OF
TATUM...MOVING SOUTHEAST AT 20 MPH. RAINFALL IN EXCESS OF 2 1/2 INCHES
IS ESTIMATED TO HAVE ALREADY FALLEN 4 MILES NORTH OF CAPROCK.
THOUGH THE GREATEST FLOODING POTENTIAL IS ALONG AND NORTH OF
HIGHWAY 380... A LINE OF STRONG THUNDERSTORMS EXTENDED ALONG THE
WESTERN LEA COUNTY LINE FROM 12 MILES NORTH OF CAPROCK TO MALJAMAR.
THESE STORMS WERE MOVING SOUTHEAST AT 20 MILES AN HOUR.
ADDITIONAL WILL LIKELY RANGE FROM AN INCH OVER CENTRAL LEA COUNTY...
INCLUDING MALJAMAR TO NEARLY TWO INCHES OVER THE NORTHERN PARTS OF LEA
COUNTY... ALONG HIGHWAY 380... WEST OF TATUM.
SOME LOCATIONS AFFECTED BY THE THUNDERSTORM PRODUCING FLASH FLOODING
INCLUDE...TATUM...MCDONALD AND GLADIOLA. STREET FLOODING CAN ALSO BE
EXPECTED IN THE MALJAMAR AREA.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND. MOST FLOODING DEATHS ARE PREVENTABLE. TURN
AROUND... DONT DROWN.
TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.
LAT...LON 3357 10370 3339 10371 3339 10375 3297 10375
3297 10380 3284 10380 3285 10306 3356 10304
$$
05What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 26, 1:55 PM MDT, 2 hours 57 minutes earlier.
Area forecast discussion, Jul 26, 1:55 PM MDT, 2 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
255 PM CDT TUE JUL 26 2005
.SHORT TERM...
HIGH PRESSURE RIDGE HAS WEAKENED AND RETROGRADED TO THE SOUTHWEST.
THIS WILL ALLOW A FAIRLY STRONG COLD FRONT TO MOVE THROUGH THE CWA
TONIGHT AND EARLY WEDNESDAY. A WEAK SHEAR AXIS IS SITUATED ACROSS
THE CWA.
AS THE FRONT MOVES THROUGH THE AREA...WIDESPREAD SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND BEHIND THE SYSTEM.
PW/S APPROACHING 2 INCHES WILL BE CONDUCIVE TO HEAVY RAINFALL AND
WEAK STEERING CURRENTS ALOFT...THE SHOWERS AND THUNDERSTORMS WILL
BE SLOW MOVING AND FLOODING WILL BE A POSSIBILITY. THEREFORE WE
HAVE ISSUED A FLASH FLOOD WATCH FOR THE NORTHERN 2/3 OF THE CWA THAT
WILL RUN FROM 1 AM TONIGHT UNTIL 1 PM WEDNESDAY.
STRONG NORTHEAST WINDS WILL ACCOMPANY THE FRONT AND WITH CHANNELING
THROUGH THE GUADALUPE PASS...WINDS COULD REACH WARNING CRITERIA. SO
HAVE ISSUED A HIGH WIND WARNING FOR THE GUADALUPE MOUNTAINS FROM 1
AM TONIGHT THROUGH 1 PM WEDNESDAY.
LOW TEMPERATURES ARE EXPECTED TO BE COOLER TONIGHT DUE TO THE COLD
FRONT AND WET BULB COOLING FROM THE RAIN. MOST READINGS WILL BE IN
THE 60S WITH A FEW 50S IN THE HIGHER ELEVATIONS.
.LONG TERM...
26/12Z SURFACE OBS REVEALED THE ANTICIPATED COLD FRONT WAS ALONG A
KCVN TO KHHF LINE. THIS POSITION IS A LITTLE FARTHER SOUTH THAN THE
25/12Z MODELS INDICATED. CONVECTION ALONG AND BEHIND THE BOUNDARY
COMBINED WITH 26/12Z 850MB NORTHERLY WINDS BEHIND THE FRONT IN THE
20-30KT RANGE LIKELY HELPED THE FRONT PUSH SOUTH FASTER THAN
ANTICIPATED.
HEAVY RAINFALL CONTINUES TO BE A CONCERN ACROSS WEST TEXAS AND
SOUTHEAST NEW MEXICO THROUGH MOST OF THE MORNING HOURS ON WEDNESDAY.
CONVERGENCE ALONG THE FRONT IS EXPECTED TO BE QUITE STRONG WITH
SOUTHERLY 850MB WINDS AHEAD OF THE FRONT AND NORTHEASTERLY BEHIND
THE BOUNDARY. MOISTURE WILL CONTINUE TO INCREASE ACROSS THE AREA
WITH PWAT/S INCREASING INTO THE 1.5-2 RANGE ACROSS THE EASTERN 2/3
OF THE REGION. THE AXIS OF HEAVY RAINFALL IS INITIALLY EXPECTED TO
BE OVER THE PERMIAN BASIN AND UPPER TRANS PECOS REGION TOMORROW
MORNING... THEN GRADUALLY SINK SOUTH INTO THE LOWER TRANS PECOS AND
BIG BEND REGION THROUGH THE AFTERNOON. WITH THE AMOUNT OF
ANTICIPATED CONVECTION ALONG AND BEHIND THE BOUNDARY... WE EXPECT
THE FRONT TO MAKE STEADY PROGRESS SOUTHWARD ON WEDNESDAY. WITH
SURFACE HIGH PRESSURE AND POSITIVE 850MB LI/S BUILDING IN BEHIND THE
FRONT... LOWER POPS ARE WARRANTED BEGINNING LATE WEDNESDAY NIGHT.
POPS OVER ROUGHLY THE SOUTHERN 2/3 OF THE AREA WILL REMAIN IN THE
FORECAST FOR THE THURSDAY AND FRIDAY TIME FRAME WITH EAST TO
SOUTHEAST LOW-LEVEL FLOW... WARMING SURFACE TEMPERATURES AND FAIRLY
COOL 700MB TEMPERATURES. A STRENGTHENING 500MB RIDGE CENTERED OVER
THE SOUTHERN ROCKIES WILL GRADUALLY SPREAD EAST INTO THE SOUTHERN
U.S. PLAINS THROUGH THE WEEKEND AND INTO EARLY NEXT WEEK. LOW POPS
WILL BE RESTRICTED PRIMARILY TO THE MOUNTAINS AND ADJACENT PLAINS
WITH THE REMAINDER OF THE AREA EXPECTED TO REMAIN DRY WITH NEAR
SEASONAL TEMPERATURES.
&&
.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 64 77 64 83 / 80 70 40 10
CARLSBAD NM 66 75 61 85 / 80 60 20 10
DRYDEN TX 71 88 68 88 / 60 50 50 30
FORT STOCKTON TX 66 79 67 84 / 70 60 60 30
GUADALUPE PASS TX 60 70 60 74 / 80 70 40 20
HOBBS NM 66 74 61 85 / 80 60 20 10
MARFA TX 63 75 58 81 / 70 60 60 30
MIDLAND INTL AIRPORT TX 66 77 66 83 / 80 80 50 10
ODESSA TX 66 78 65 84 / 80 80 50 10
WINK TX 68 82 64 87 / 80 80 50 20
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH IN EFFECT FROM 1 AM UNTIL 1 PM CDT WEDNESDAY
FOR THE FOLLOWING ZONES...CENTRAL LEA COUNTY...EDDY COUNTY
PLAINS...GUADALUPE MOUNTAINS OF EDDY COUNTY...NORTHERN LEA
COUNTY...AND SOUTHERN LEA COUNTY.
HIGH WIND WARNING IN EFFECT FROM 1 AM UNTIL 1 PM CDT WEDNESDAY
FOR THE FOLLOWING ZONE...GUADALUPE MOUNTAINS OF EDDY
COUNTY.
TX...FLASH FLOOD WATCH IN EFFECT FROM 1 AM UNTIL 1 PM CDT WEDNESDAY
FOR THE FOLLOWING ZONES...ANDREWS...BORDEN...CRANE...
DAWSON...ECTOR...GAINES...GLASSCOCK...GUADALUPE
MOUNTAINS...HOWARD...LOVING...MARTIN...MIDLAND...
MITCHELL...PECOS...REAGAN...REEVES COUNTY AND UPPER TRANS
PECOS...SCURRY...UPTON...VAN HORN AND HIGHWAY 54
CORRIDOR...WARD...AND WINKLER.
HIGH WIND WARNING IN EFFECT FROM 1 AM UNTIL 1 PM CDT WEDNESDAY
FOR THE FOLLOWING ZONE...GUADALUPE MOUNTAINS.
&&
54/06Hazardous weather outlook, Jul 26, 1:32 PM MDT, 3 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 232 PM CDT TUE JUL 26 2005 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-271932- ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE- DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES- GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY- HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL- NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN- REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY- TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER- 232 PM CDT TUE JUL 26 2005 (132 PM MDT TUE JUL 26 2005) THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TONIGHT A COLD FRONT IS EXPECTED TO MOVE ACROSS SOUTHWEST TEXAS AND SOUTHEAST NEW MEXICO TONIGHT. THIS FRONT WILL INTERACT WITH A MOIST AIRMASS TO PRODUCE SHOWERS AND THUNDERSTORMS OVER A LARGE PART OF THE AREA TONIGHT. THESE THUNDERSTORMS WILL PRODUCE VERY HEAVY RAIN AND THE POSSIBILITY OF FLOODING. THE MAIN FOCUS FOR THE HEAVY RAIN WILL BE OVER THE NORTHERN PERMIAN BASIN AND SOUTHEAST NEW MEXICO DURING THE EVENING. AFTER MIDNIGHT THE FOCUS WILL SHIFT SOUTH INTO THE PERMIAN BASIN...UPPER TRANS PECOS AND THE STOCKTON PLATEAU. THEREFORE...A FLASH FLOOD WATCH HAS BEEN ISSUED FOR THESE AREAS TONIGHT. THE FRONT WILL ALSO PRODUCE STRONG GUSTY NORTHEAST WINDS OVER THE AREA. THESE WINDS WILL BE CHANNELED THROUGH THE GUADALUPE PASS WHERE WIND SPEEDS OF 35 TO 45 MPH WITH GUSTS NEAR 55 MPH CAN BE EXPECTED. THEREFORE... A HIGH WIND WARNING HAS ALSO BEEN ISSUED FOR THE GUADALUPE PASS FOR LATE TONIGHT AND WEDNESDAY MORNING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS A LARGE PORTION OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO THROUGH LATE WEDNESDAY. THE COMBINATION OF A MOIST ATMOSPHERE AND A COLD FRONT WILL LEAD TO HEAVY RAINFALL AND POSSIBLY FLASH FLOODING. INITIALLY... THE FOCUS FOR HEAVY RAINFALL WILL RESIDE OVER THE PERMIAN BASIN...UPPER TRANS PECOS AND INTO THE GUADALUPE MOUNTAINS. THIS HEAVY RAINFALL IS EXPECTED TO SHIFT SOUTH INTO THE BIG BEND AND LOWER TRANS PECOS REGION WEDNESDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER GROUPS AND LOCAL OFFICIALS SHOULD MONITOR THE LATEST WEATHER INFORMATION FROM THE NATIONAL WEATHER SERVICE THOUGH WEDNESDAY. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT (LOWER CASE) HTTP://WWW.WEATHER.GOV/MIDLAND
In the hours before
Local storm report, Jul 26, 1:54 PM MDT, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
254 PM CDT TUE JUL 26 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0833 PM TSTM WND GST WINK 31.76N 103.15W
07/25/2005 68 MPH WINKLER TX ASOS
VERY LOCALIZED EVENT OVER THE ASOS AT THE AIRPORT.
&&
02Special weather statement, Jul 26, 3:41 PM MDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 441 PM CDT TUE JUL 26 2005 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-075-258-262330- ANDREWS-BORDEN-CENTRAL LEA COUNTY-CRANE-DAWSON-ECTOR- EDDY COUNTY PLAINS-GAINES-GLASSCOCK-GUADALUPE MOUNTAINS- GUADALUPE MOUNTAINS OF EDDY COUNTY-HOWARD-LOVING-MARTIN-MIDLAND- MITCHELL-NORTHERN LEA COUNTY-PECOS-REAGAN- REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-UPTON- VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER- 441 PM CDT (341 PM MDT) TUE JUL 26 2005 ...TROPICAL FUNNEL CLOUDS POSSIBLE OVER MUCH OF WEST TEXAS AND SOUTHEAST NEW MEXICO FOR THE NEXT SEVERAL HOURS... AT 430 PM...RADAR INDICATES TROPICAL SHOWERS AND STRONG THUNDERSTORMS OVER PORTIONS OF THE PERMIAN BASIN AND WESTERN LOW ROLLING PLAINS... DISPLAYING SLOW...ERRATIC MOVEMENT. AT 420 PM CDT...BROADCAST MEDIA RELAYED TWO REPORTS OF THUNDERSTORMS PRODUCING FUNNEL CLOUDS TO THE WEST OF ODESSA. IN ADDITION...LOCAL LAW ENFORCEMENT AT 430 CDT REPORTED ANOTHER TROPICAL FUNNEL 20 MILES WEST OF FORT STOCKTON. CONDITIONS ARE FAVORABLE FOR THE FORMATION OF SHORT LIVED FUNNEL CLOUDS AS THESE STORMS MOVE ACROSS SOUTHEAST NEW MEXICO AND WEST TEXAS. FUNNEL CLOUDS ARE COMMON IN A TROPICAL AIRMASS LIKE THE ONE OVER THE AREA. ALTHOUGH THEY USUALLY ARE NOT HAZARDOUS...TROPICAL FUNNEL CLOUDS CAN SOMETIMES TOUCH DOWN WITH LITTLE OR NO WARNING AND CAN PRODUCE MINOR DAMAGE. IF ONE OF THESE FUNNEL CLOUDS IS SIGHTED NEAR YOUR LOCATION YOU SHOULD SEEK SHELTER IN A STURDY BUILDING. AVOID OPEN AREAS WHERE DEBRIS COULD BE BLOWN ABOUT SHOULD ONE OF THE FUNNEL CLOUDS TOUCH THE GROUND.
Nearby
Flash Flood Warnings in New Mexico, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.